Vermont, 2011Damaging Winds in Vermont, August 19, 2011
August 19, 2011 · NWS BTV · 2 events in 2 counties and zones
On August 19th, a weak frontal boundary and mid-atmospheric disturbance was located across the spine of the Green Mountains in a moderately unstable air mass with very weak flow. A few thunderstorms developed in the afternoon and sluggishly moved across southern and eastern Vermont with very heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On August 19th, a weak frontal boundary and mid-atmospheric disturbance was located across the spine of the Green Mountains in a moderately unstable air mass with very weak flow. A few thunderstorms developed in the afternoon and sluggishly moved across southern and eastern Vermont with very heavy rainfall. However, two storms did produce very localized wet microbursts near Ryegate (Caledonia county) and Barnard (Windsor county).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 19, 1:24 PM EST, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 19, 1:24 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
224 PM EDT FRI AUG 19 2011
.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AS AN UPPER LEVEL DISTURBANCE PUSHES EAST ACROSS OUR FORECAST AREA.
MORE SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY...
BEFORE A MORE WIDESPREAD RAIN EVENT ON SUNDAY.
&&
.NEAR TERM /UNTIL 8 PM THIS EVENING/...
AS OF 113 PM EDT FRIDAY...SHOWER AND THUNDERSTORM DEVELOPMENT HAS
INCREASED...MAINLY FROM CHAMPLAIN VALLEY EASTWARD IN REGION OF
MOST FAVORABLE INSTABILITY. HIGH CAPE LOW SHEAR ENVIRONMENT RESULTING
IN PULSE STORMS. HAVE INCLUDED SOME ENHANCED WORDING IN LATEST
UPDATE TO INCLUDE GUSTY WINDS...SMALL HAIL AND HEAVY RAINFALL WITH
THUNDERSTORMS FOR MUCH OF VERMONT. NO OTHER SIGNIFICANT CHANGES AT
THIS TIME...JUST SOME ADJUSTMENTS TO REFLECT LATEST CONDITIONS.
PREVIOUS DISCUSSION...
MAINLY DRY CONDITIONS ACROSS FORECAST AREA LATE THIS
MORNING...ALTHOUGH A COUPLE OF ISOLATED SHOWERS/STORMS HAVE POPPED
UP RECENTLY JUST SOUTH OF ESSEX COUNTY NY. MOST AREAS ENJOYING AT
LEAST PARTIAL SUNSHINE...AS EARLY MORNING FOG/HAZE HAS DISSIPATED
IN MOST LOCATIONS. WEAK BOUNDARY OVER EASTERN ADIRONDACKS COUPLED
WITH INSTABILITY WILL LIKELY RESULT IN DEVELOPMENT OF SCATTERED
SHOWERS AND STORMS OVER EASTERN ADIRONDACKS AND/OR CHAMPLAIN
VALLEY OVER NEXT FEW HOURS AS ATMOSPHERE DESTABILIZES FURTHER.
EXPECT THIS ACTIVITY TO THEN MOVE SLOWLY EAST ACROSS PARTS OF
VERMONT THIS AFTERNOON. A COUPLE OF STORMS MAY CONTAIN SOME GUSTY
WINDS AND SMALL HAIL. MAX TEMP FORECASTS LOOKS TO BE ON TRACK WITH
HIGHS EXPECTED TO BE IN THE LOWER TO MID 80S.
EARLIER DISCUSSION...
UPPER LEVEL TROF AND ASSOCIATED SHORTWAVE WILL MOVE FROM WEST TO
EAST ACROSS OUR FORECAST AREA TODAY...AND WIDELY SCATTERED SHOWERS
AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. THE BEST CHANCE FOR
SHOWERS AND THUNDERSTORMS WILL BE SOUTH AND EAST OF OUR FORECAST
AREA WHERE VORTICITY ADVECTION IS STRONGEST. MOISTURE WILL STREAM
NORTH FROM THE MID ATLANTIC REGION ALSO. SKIES WILL BE PARTLY TO
MOSTLY SUNNY ACROSS MOST OF THE AREA TODAY...AND HIGH TEMPERATURES
WILL AGAIN BE A GOOD FIVE DEGREES ABOVE NORMAL.
&&
.SHORT TERM /8 PM THIS EVENING THROUGH SUNDAY/...
AS OF 515 AM EDT FRIDAY...UPPER TROF WILL CONTINUE TO PUSH EAST
OVERNIGHT AND CHANCE FOR SHOWERS AND THUNDERSTORMS WILL LESSEN
DURING THE OVERNIGHT HOURS. SATURDAY WILL BE SIMILAR TO
TODAY...THOUGH WITHOUT A SIGNIFICANT FORCING MECHANISM DO NOT
THINK WE WILL SEE TOO MUCH COVERAGE FOR THE SHOWERS SATURDAY
AFTERNOON. WITH A COUPLE WEAKER SHORTWAVES MOVING ACROSS THE AREA
WE CAN NOT RULE OUT A SHOWER. HIGH TEMPS WILL BE SIMILAR ON
SATURDAY TO TODAY...ABOUT 5 DEGREES ABOVE NORMAL. MORE
SIGNIFICANT CHANCE FOR SHOWERS WILL BE SUNDAY. A MORE ROBUST
UPPER LEVEL TROF WILL APPROACH THE AREA FROM THE WEST. A WEAK
SURFACE LOW WILL ALSO BE IN THE VICINITY OF OUR CWA. DEEP MID
LEVEL MOISTURE ASSOCIATED WITH THESE FEATURES...THEREFORE HAVE
GONE WITH A MORE WIDESPREAD SHOWER THREAT WITH LIKELY POPS
MENTIONED ACROSS MOST OF THE AREA. AMPLE CLOUD COVER WILL KEEP
TEMPERATURES CLOSER TO NORMAL ON SUNDAY. COLD FRONT APPROACHES
OUR WESTERN ZONES DURING THE AFTERNOON HOURS.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AS OF 504 AM EDT FRIDAY...A COLD FRONT WILL MOVE THROUGH THE
REGION SUNDAY NIGHT BRINGING SHOWERS AND THUNDERSTORMS TO THE
REGION. COOLER AIR TO MOVE INTO THE REGION ON MONDAY...ALONG WITH
A CHANCE FOR SOME SHOWERS. A RIDGE OF HIGH PRESSURE WILL MOVE
INTO THE REGION MONDAY NIGHT THROUGH WEDNESDAY NIGHT. THERE IS A
SLIGHT CHANCE FOR SOME SHOWERS ON TUESDAY...AS A COOL POOL OF AIR
ALOFT WILL PRODUCE SOME INSTABILITY ACROSS THE REGION...SO HAVE
GONE WITH SLIGHT CHANCE POPS FOR SHOWERS. WARMER AIR TO MOVE INTO
THE REGION WEDNESDAY NIGHT AND THURSDAY AHEAD OF A COLD FRONT
MOVING SOUTHEAST FROM CANADA AND THE WESTERN GREAT LAKES. HAVE
GONE WITH CHANCE POPS FOR SHOWERS AND THUNDERSTORMS THURSDAY
AFTERNOON AHEAD OF THIS APPROACHING COLD FRONT.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
THROUGH 18Z SATURDAY...MAINLY VFR CONDITIONS WILL PERSIST THROUGH
THE PERIOD. ISOLATED TO SCATTERED THUNDERSTORMS HAVE FORMED AND
WILL CONTINUE INTO THE AFTERNOON AND EVENING FOR VERMONT. EXPECT
PERIODS OF MVFR CONDITIONS WITH INTERMITTENT SHOWERS AND
THUNDERSTORMS FOR BTV...MPV...AND RUT. NEW YORK TERMINALS WILL NOT
BE AFFECTED BY SHOWERS OR STORMS.
CONDITIONS GENERALLY IMPROVE INTO THE NOCTURNAL HOURS. HOWEVER...SLK AND MPV
WILL BE IMPACTED BY FOG/MIST BY 5Z...LIFR CONDITIONS ARE EXPECTED
UNTIL 12Z. BY 13Z THE SUN WILL HAVE BURNED OFF FOG/MIST AND
STRATUS. BTV AND RUT MAY SEE MVFR CONDITIONS DUE TO MIST SINCE
PRECIPITATION HAS OCCURRED AND CLEARING SKIES ARE EXPECTED.
SOUTHERLY WINDS 5 TO 10 KTS WILL BECOME MOSTLY CALM OVERNIGHT.
WINDS WILL SHIFT SOUTHWESTERLY ON SATURDAY WITH SPEEDS AROUND 5 TO
10 KTS...MSS MAY SEE SOME HIGHER WIND SPEEDS AROUND 10 TO 15 KTS
DUE TO LOCALIZED EFFECTS OF THE SAINT LAWRENCE VALLEY.
OUTLOOK 18Z SATURDAY THROUGH WEDNESDAY...
12Z SATURDAY THROUGH 06Z MONDAY...MAINLY VFR...WITH LOW CHANCES
FOR WIDELY SCATTERED MVFR SHOWERS AND THUNDERSTORMS AS SEVERAL
WEAK UPPER DISTURBANCES TRACK ACROSS THE REGION.
06Z MONDAY THROUGH TUESDAY...VFR WITH PERIODS OF MVFR/IFR ARE
EXPECTED AS LOW PRESSURE SYSTEM MOVES THROUGH THE REGION BRINGING
SCATTERED SHOWERS AND THUNDERSTORMS.
WEDNESDAY WILL BE VFR WITH HIGH PRESSURE BUILDING ACROSS THE REGION.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&
SYNOPSIS...NEILES
NEAR TERM...RJS/NEILES
SHORT TERM...NEILES
LONG TERM...WGH
AVIATION...BOYD
Hazardous weather outlook, Aug 19, 8:59 AM EST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
959 AM EDT FRI AUG 19 2011
NYZ026>031-034-035-087-VTZ001>012-016>019-201400-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
959 AM EDT FRI AUG 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE
ADIRONDACK MOUNTAINS IN NORTHERN NEW YORK BY EARLY THIS AFTERNOON.
THESE STORMS WILL MOVE EAST INTO THE CHAMPLAIN VALLEY AND PARTS OF
VERMONT THROUGH LATE THIS AFTERNOON. THE PRIMARY THREAT WILL BE CLOUD TO
GROUND LIGHTNING...BRIEF GUSTY WINDS...AND SMALL HAIL ASSOCIATED
WITH THE STRONGER STORMS. THIS ACTIVITY WILL DISSIPATE AROUND
SUNSET.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 19, 11:24 AM EST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1224 PM EDT FRI AUG 19 2011
NYZ034-035-VTZ009-011-191730-
EASTERN ESSEX NY-WESTERN ADDISON VT-WESTERN ESSEX NY-
WESTERN RUTLAND VT-
1224 PM EDT FRI AUG 19 2011
...A STRONG THUNDERSTORM WILL MOVE THROUGH NORTHWESTERN RUTLAND...
SOUTHEASTERN ESSEX AND SOUTHWESTERN ADDISON COUNTIES...
AT 1218 PM EDT...A STRONG THUNDERSTORM WAS NEAR PHAROAH MOUNTAIN...
MOVING EAST AT 15 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THIS STORM. VERY HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND IN
POOR DRAINAGE AREAS.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
CHILSON...IRONVILLE...TICONDEROGA...CROWN POINT CENTER...LARRABEES
POINT...WEST BRIDPORT...SHOREHAM...BRIDPORT...WEST CORNWALL...
SHOREHAM CENTER...
LAT...LON 4372 7338 4379 7336 4380 7338 4379 7357
4377 7368 4378 7374 4400 7377 4409 7317
4368 7315Special weather statement, Aug 19, 12:13 PM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
113 PM EDT FRI AUG 19 2011
NYZ035-VTZ008-009-011-012-018-019-191815-
EASTERN ADDISON VT-EASTERN ESSEX NY-EASTERN RUTLAND VT-WASHINGTON VT-
WESTERN ADDISON VT-WESTERN RUTLAND VT-WINDSOR VT-
113 PM EDT FRI AUG 19 2011
...A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH ADDISON...
NORTHERN RUTLAND...NORTHWESTERN WINDSOR...SOUTHEASTERN ESSEX AND
SOUTHWESTERN WASHINGTON COUNTIES...
AT 106 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM WEST
ADDISON TO WEST CORNWALL TO CHIPMANS POINT TO 5 MILES NORTHEAST OF
BOLTON LANDING...MOVING EAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THESE STORMS. VERY HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND
IN POOR DRAINAGE AREAS. THERE MAY BE RAPID RISES ON SMALL STREAMS AND
CREEKS.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
ADDISON...ORWELL...WALTHAM...BENSON...WEYBRIDGE...BROOKSVILLE...NEW
HAVEN...LEICESTER...NEW HAVEN MILLS...BRISTOL...HYDEVILLE...FAIR
HAVEN...
LAT...LON 4351 7325 4356 7326 4358 7330 4362 7332
4362 7336 4358 7337 4357 7341 4364 7343
4379 7336 4380 7344 4395 7336 4417 7349
4412 7287 4397 7278 4393 7278 4391 7274
4372 7284 4350 7314Special weather statement, Aug 19, 1:56 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
256 PM EDT FRI AUG 19 2011
VTZ009>012-018-019-192000-
EASTERN ADDISON VT-EASTERN RUTLAND VT-ORANGE VT-WESTERN ADDISON VT-
WESTERN RUTLAND VT-WINDSOR VT-
256 PM EDT FRI AUG 19 2011
...A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH EASTERN
RUTLAND...SOUTH CENTRAL ORANGE...SOUTHEASTERN ADDISON AND WINDSOR
COUNTIES...
AT 248 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4
MILES EAST OF GOSHEN TO KILLINGTON TO DANBY FOUR CORNERS...MOVING
EAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THESE STORMS. VERY HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND
IN POOR DRAINAGE AREAS. THERE MAY BE RAPID RISES ON SMALL STREAMS AND
CREEKS.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
ROCHESTER...GAYSVILLE...WESTON...POMFRET...SIMONSVILLE...WEST
WOODSTOCK...EAST BETHEL...PROCTORSVILLE...AMSDEN...NORTH
SPRINGFIELD...POMPANOOSUC...UNION VILLAGE...
LAT...LON 4325 7281 4330 7284 4329 7299 4331 7315
4369 7281 4390 7311 4386 7218 4376 7220
4370 7230 4360 7233 4358 7237 4338 7241
4336 7238 4330 7239 4323 7244 4322 7269Thunderstorm Wind, Windsor
- When
- August 19, 2:45 PM EST
- Where
- Windsor County, 2.07 mi N of North Pomfret
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Post Office
- Coordinates
- 43.750, -72.480
Howe Hill road closed due to numerous trees and power lines down from thunderstorm winds.
Thunderstorm Wind, Caledonia
- When
- August 19, 3:45 PM EST
- Where
- Caledonia County, 0.85 mi NW of South Ryegate
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Post Office
- Coordinates
- 44.190, -72.140
Several trees down due to thunderstorm winds in South Ryegate.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Pennsylvania, August 19, 20114 deaths · 1 injured · $1.7 million · 1.5 in hail · 53 events
- Tornadoes and Hail in Wisconsin, August 19, 20111 death · $120,000 · EF1 · 7 events
- Flood in Ohio, August 19, 2011$2.5 million · 1 event
- Damaging Winds in South Carolina, August 19 to 21, 20116 injured · $181,000 · 60 kt wind · 6 events
- Hail and Damaging Winds in Massachusetts, August 19, 2011$147,000 · 1 in hail · 30 events
- Hail and Damaging Winds in Kansas, August 19, 2011$36,000 · 3 in hail · 22 events
- Flood and Hail in Ohio, August 19, 2011$60,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Pennsylvania, August 19, 2011$40,000 · 1 in hail · 14 events
- Hail and Damaging Winds in New York, August 19, 2011$38,000 · 1 in hail · 12 events
- Damaging Winds in Georgia, August 19, 2011$54,000 · 3 events
- Hail and Damaging Winds in Kansas, August 19 to 20, 2011$31,000 · 4.5 in hail · 13 events
- Tornadoes and Hail in Michigan, August 19, 2011$30,000 · EF0 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334868, 334870.